[ Back to EurekAlert! ]

PUBLIC RELEASE DATE:
7-Jul-2010

[ | E-mail ] Share Share

Contact: Annette Whibley
wizard.media@virgin.net
Wiley

Hospital study suggests that early transfusion increases acute upper GI re-bleeding risk

More than 200 hospitals took part in national research

Doctors have called for an urgent review of transfusion policies after a UK-wide study of over 200 hospitals found that patients admitted with acute upper gastrointestinal bleeding (AUGIB) are more than twice as likely to suffer further bleeding if they receive a red blood cell transfusion within 12 hours.

The study, in the July issue of Alimentary Pharmacology and Therapeutics, also found that death rates were more than a quarter higher in patients who had received transfusions within that timescale.

"AUGIB accounts for 14 per cent of red blood cell units transfused in the UK" says Professor Richard Logan from the University of Nottingham Medical School. "While red blood cell transfusions may save the lives of people who are experiencing considerable blood loss, the benefits are less evident when the bleeding is not as severe."

All UK National Health Service hospitals accepting acute admissions in the UK were invited to participate and 221 (82 per cent) agreed. Each hospital identified a clinical lead, who coordinated a team of case-identifiers and data-collectors.

Complete data was submitted to a secure website on 4,441 patients admitted during the two-month study period. For the purposes of the study, re-bleeding was identified as any bleeding occurring after first endoscopy.

The figures were adjusted using the initial haemoglobin (red blood) levels and the Rockall score - a widely used and well-established risk scoring tool - to take account of underlying differences between the transfused and non transfused patients. This enabled the researchers to isolate the effect that early transfusion, on its own, had on the patients.

Key findings included:

"While our findings may be surprising, it should be pointed out that transfusions to replace red blood cells can sometimes result in serious adverse effects" says Professor Logan, who carried out the research with transfusion and gastroenterology experts from Edinburgh and Oxford.

"These can include increased risk of post-operative infection, acute respiratory distress syndrome, multi-organ failure and death.

"No clear mechanisms have been established yet to explain the increased risk of re-bleeding associated with blood transfusion found in this study.

"What is clear, however, is that a randomised comparison of restrictive and liberal transfusion policies in AUGIB is urgently required."

###

Notes to editors:

Outcomes following early red blood cell transfusion in acute upper gastrointestinal bleeding. Hearnshaw et al. Alimentary Pharmacology & Therapeutics. 32, pp215-224. (July 2010). DOI: 10.1111/j.1365-2036.2010.04348.x

Alimentary Pharmacology & Therapeutics is an international journal of Gastroenterology and Hepatology. The journal accepts original papers and systematic reviews concerned with clinical Gastroenterology, Hepatology and Endoscopy. AP&T is particularly interested in therapies and diagnostics, including all aspects of translation from bench to bedside: identification of novel therapeutic targets, epidemiology, clinical trials, drug safety and meta-analyses. www.apandt.org

Wiley-Blackwell is the international scientific, technical, medical, and scholarly publishing business of John Wiley & Sons, with strengths in every major academic and professional field and partnerships with many of the world's leading societies. Wiley-Blackwell publishes nearly 1,500 peer-reviewed journals and 1,500+ new books annually in print and online, as well as databases, major reference works and laboratory protocols. For more information, please visit www.wileyblackwell.com or www.interscience.wiley.com



[ Back to EurekAlert! ] [ | E-mail Share Share ]

 


AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert! system.